New research shows that adults with atopic dermatitis (AD) have a 34% increased risk of developing new-onset inflammatory bowel disease (IBD) compared to individuals who do not have AD. That’s according to the results of a study from the Perelman School of Medicine at the University of Pennsylvania in Philadelphia, published in JAMA Dermatology.
In children that risk is even greater, with a 44% increased risk of developing IBD. In general, the researchers noted the severity of AD experienced by patients—whether they were adults or children—increased the risk of developing IBD.
While not the first to examine connections between AD and IBD, this study evaluated more than one million participants (409,431 children under one year of age to 18 years and 625,083 adults) with AD. It also differentiated between ulcerative colitis and Crohn’s disease.
“AD and IBD can cause changes in the microbiome, chronic inflammation, and the dysfunction in the skin and gut barrier respectively,” said senior author Dr. Joel Gelfand, the James J. Leyden, M.D. Endowed Professor in Clinical Investigation in the Department of Dermatology at the University of Pennsylvania, in a press release.
“There are also specific cytokines, certain kinds of proteins, that play a role in immune system activity and that seem to be related to AD and IBD. For example, we think dysfunction of types of T cells common to both AD and IBD, could be the culprits. Those need to be explored further to uncover both what’s happening at a microscopic level and what proteins or structures could be targeted to treat one or both conditions.” Dr. Gelfand is also the director of the Center for Clinical Sciences in Dermatology at the University of Pennsylvania.
“It is imperative for clinicians to understand atopic dermatitis and the trajectory of our patients with it in order to provide the best standard of care,” said Dr. Gelfand. “There are new and better treatments for AD today, and there will likely continue to be more. But providers have to understand how those treatments could impact other autoimmune diseases.”
Dr. Gelfand noted that clinicians should be aware of these risks, particularly when selecting systemic treatments for AD in patients who may have coincident gastrointestinal symptoms.